Hooked On Sleep Aids: Long- and Short-Term Effects
In the short-term, abusing sleeping pills can have a variety of detrimental minor problems. They can cause a host of side effects such as:
- Burning or tingling in the extremities
- Changes in appetite
- Balance difficulties
- Daytime drowsiness
- Dry mouth or throat
- Impairment the next day
- Concentration problems or confusion
- Stomach pain or tenderness
- Uncontrollable shaking
- Unusual dreams
In the long-term though, the problems might become more severe. For example, many of these drugs have been known to cause what are called parasomnias. These behaviors are characterized by moving, walking, talking, or performing other actions despite being unaware that you are performing them. Think of it like sleepwalking, but with more complex behaviors.
Parasomnias may include actions like eating, making phone calls, and even driving a vehicle. These parasomnias can lead to problems that range from unintentional weight gain and forgotten conversations all the way to fatal car crashes.
Long-term abuse of sleep medications can be problematic when combined with other sedatives like alcohol, opioids, or other benzodiazepines. These drugs also have a sedating effect and when taken together, can lead to dangerous drops in respiration that can lead to brain damage, coma, and even death.
Benzodiazepines, in particular, can be especially dangerous and long-term abuse of this class of drugs has been connected with permanent brain damage, the results of which may include short-term memory loss, behavioral abnormalities, and other cognitive dysfunctions.